Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

August 8, 20164 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 8, 2016, 12:10 AM EDT for 4 counties in North Carolina. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 12:10 AM EDT (04:10 UTC)
Expired
Aug 8, 2016, 1:30 AM EDT
In force
80 min
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS82 KRAH 080410
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1210 AM EDT MON AUG 8 2016
 
NCZ021-022-038-039-080530-
GUILFORD   NC-RANDOLPH   NC-DAVIDSON   NC-FORSYTH   NC-
1210 AM EDT MON AUG 8 2016

...AN AREA OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
MOVE NORTH ACROSS PORTIONS OF GUILFORD...RANDOLPH... DAVIDSON AND
SOUTHERN FORSYTH COUNTIES UNTIL 130 AM EDT...

AT 1201 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ACROSS DAVIDSON AND RANDOLPH
COUNTIES...MOVING NORTH AT 10 MPH. THE STORMS WILL MOVE INTO
SOUTHERN FORSYTH AND SOUTHERN GUILFORD COUNTIES DURING THE NEXT 90
MINUTES. RAINFALL RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH
PER HOUR AND WILL PRODUCE QUICK RISES ON AREA STREAMS AND CREEKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3611 8051 3612 8046 3615 8044 3614 7954
      3551 7956 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8045 3583 8047 3584 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 0401Z 179DEG 9KT 3572 7990 

$$

BLAES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 8:45 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 8:45 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
845 PM EDT SUN AUG 7 2016

.SYNOPSIS...
A warm front will move northward into central NC tonight and Monday.
The front will stall Monday night and Tuesday before giving way to
high pressure mid week.

&&

.NEAR TERM /TONIGHT/...
As of 840 pm Sunday...

Convection has weakened and/or dissipated along the weak stalled
boundary over the southern Piedmont and Sandhills at mid evening.
However... convection continued over upstate SC into western NC.
Renewed convection is expected overnight as a WAA pattern develops a
top the stalled low level boundary. Dew points in the 70s will
return to the western and northern Piedmont where some brief drying
occurred Sunday afternoon. This return of moisture will be into the
frontal zone and aided by difluent flow aloft, creating lift of the
very moist air mass. Scattered to possibly numerous showers and
thunderstorms are expected to redevelop overnight over the southern
zones, then spread northward. Locally heavy rain will be the main
weather hazard with some flooding of urban and poor draining areas
expected. Flash flood guidance is a low as 2-3 inches in 3/6 hours
and that is without urban consideration. Therefore, if convection
picks on our cities/urban areas, flash flooding would be a concern.
Confidence is less than 50/50 in any location, so we will not issue
a Watch at this time.

Skies will become mostly cloudy with lows in the 70s.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 320 pm Sunday...

Significant uncertainty persists with regard to where the focus for
heavy rainfall will be tomorrow. Guidance indicates that a weak low
pressure system over northern FL is expected to slightly strengthen
as it wobbles northward into the Deep South, strengthening height/
wind fields along the Southeast Coast, reinforcing southerly flow
/rich atlantic moisture advection/ into the Carolinas. The location
of the stalled frontal zone will highly depend upon the evolution of
low-level height/wind fields along the Southeast coast, which will
be a function of a variety of factors including the weak low
pressure system progressing northward into the Deep South, latent
heat release associated with deep convection that develops invof the
frontal zone this aft/eve into tonight, and perhaps convective
outflow, as well. At this time, expect the frontal zone to make at
least slight northward progress back toward the Highway 64 corridor,
and will indicate precipitation chances similar to today. Confidence
in rainfall amounts/location remain too uncertain for a flash flood
watch to be issued. Expect highs similar to today and lows similar
to tonight. -Vincent

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 310 PM Sunday...

The upper level pattern will be characterized by Bermuda high
pressure building into the region from the east, with a pair of lows
to the south. One low will sit over the Gulf coast early in the week
before slowly moving north along the mountains, producing plentiful
rainfall in that region, while the other will sit off the GA/SC
coast for the first part of the period before slowly migrating
northward late in the week. Similarly at the surface, Central NC
will be sandwiched between a high off the New England coast and a
low over the Lower Mississippi River Valley. The result will be a
feed of warm moist air from the southeast then south through the
week. Expect PWATs of 2" or more through the week and into the
weekend. Highs will be in the mid to upper 80s Tuesday and
Wednesday, increasing slightly for late in the week, upper 80s to
low 90s. Lows will remain uncomfortably in the low to mid 70s
through the weekend. Expect the usual summertime diurnal convection,
with highest chances in the aft/eve hours and minimum overnight/
early morning. Best chances will be across the west and south where
they are in closer proximity to the Gulf low. -KCP

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 835 pm Sunday...

Convection along the stalled frontal zone draped across Central NC
has weakened in both intensity and coverage owing to loss of daytime
heating. However, isolated to widely scattered showers will remain
possible anywhere overnight given the stalled front and moisten
laden airmass (PWATS 2 to 2.25")stretched across the region. For the
same reasons, IFR/LIFR ceilings are expected to develop in the 09-
15Z time frame, with slow/gradual improvement from southeast to
northwest through the afternoon. It's possible that ceilings at KINT
and KGSO terminals could remain MVFR throughout the entire TAF
period and persisting through Tuesday morning. Afternoon heating
will support scattered to numerous showers and storms across the
area Monday afternoon and evening.

Looking Ahead: Widespread stratus is possible again Tuesday morning.
Convection on Tuesday should be more scattered in nature, with the
better convective rain chances shifting  to western portions of the
state by mid week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Vincent
LONG TERM...KCP
AVIATION...CBL
Hazardous weather outlook, Aug 7, 9:43 PM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
943 PM EDT SUN AUG 7 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090145-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
943 PM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

SMALL STREAM AND URBAN FLOODING WILL BE POSSIBLE IN ASSOCIATION
WITH SLOW MOVING SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY. 1
TO 2 INCHES OF RAIN CAN BE EXPECTED IN AN HOUR WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE IN ASSOCIATION
WITH SLOW MOVING SHOWERS AND THUNDERSTORMS THROUGH MONDAY EVENING.

In the hours before

Local storm report, Aug 7, 6:58 PM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT SUN AUG 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      3 SSE VANDER            35.00N 78.78W
08/07/2016                   CUMBERLAND         NC   911 CALL CENTER

            FLOODING REPORTED ALONG JOHN B CARTER ROAD.

&&

NWS RALEIGH NC
IRIS SYSTEM
Special weather statement, Aug 8, 12:10 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1210 AM EDT MON AUG 8 2016

NCZ021-022-038-039-080530-
GUILFORD   NC-RANDOLPH   NC-DAVIDSON   NC-FORSYTH   NC-
1210 AM EDT MON AUG 8 2016

...AN AREA OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
MOVE NORTH ACROSS PORTIONS OF GUILFORD...RANDOLPH... DAVIDSON AND
SOUTHERN FORSYTH COUNTIES UNTIL 130 AM EDT...

AT 1201 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ACROSS DAVIDSON AND RANDOLPH
COUNTIES...MOVING NORTH AT 10 MPH. THE STORMS WILL MOVE INTO
SOUTHERN FORSYTH AND SOUTHERN GUILFORD COUNTIES DURING THE NEXT 90
MINUTES. RAINFALL RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH
PER HOUR AND WILL PRODUCE QUICK RISES ON AREA STREAMS AND CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3611 8051 3612 8046 3615 8044 3614 7954
      3551 7956 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8045 3583 8047 3584 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 0401Z 179DEG 9KT 3572 7990

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:43 AM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Randolph92 min
Aug 8, 3:28 AM EDTSpecial Weather StatementRAHHalifax92 min
Aug 8, 6:26 AM EDTSpecial Weather StatementRAHGranville, Vance, Warren64 min
Aug 8, 3:05 PM EDTSpecial Weather StatementRAHOrange55 min
Aug 8, 3:46 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Orange59 min
Aug 8, 4:26 PM EDTSpecial Weather StatementRAHWake49 min
Aug 8, 4:40 PM EDTAreal Flood AdvisoryRAHDurham, Wake65 min
Aug 8, 4:55 PM EDTSevere Thunderstorm WarningRAHWake37 min
Aug 8, 5:21 PM EDTFlash Flood WarningRAHJohnston, Wake114 min
Aug 8, 5:35 PM EDTSpecial Weather StatementRAHWilson55 min
Aug 8, 5:53 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne, Wilson112 min
Aug 8, 6:07 PM EDTSpecial Weather StatementRAHDavidson, Randolph68 min
Aug 8, 6:43 PM EDTAreal Flood AdvisoryRAHDavidson, Randolph2 hr
Aug 8, 6:44 PM EDTSpecial Weather StatementRAHNash61 min
Aug 8, 6:51 PM EDTSpecial Weather StatementRAHEdgecombe54 min
Aug 8, 7:53 PM EDTFlash Flood WarningRAHGuilford, Randolph3 hr

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.